Pseudolymphoma is a rare but interesting phenomenon because of its diagnostic and therapeutic implications. It was first identified in the early 1940s following the introduction of hydantoin and its derivatives for the treatment of convulsive disorders.3
Several drugs other than hydantoins, such as tamoxifen, amlodipine, carbamazepine, and valsartan, have also been reported to cause pseudolymphoma.4
Pathologically, lymph nodes of pseudolymphoma show obliteration of the normal architecture, along with hyperplasia of the reticulum cells and other elements, with frequent mitoses. They also show eosinophilic leukocyte infiltration, focal necroses, and phagocytosis, but no Reed-Sternberg cells.8
Clinically, systemic reactions are usually combined with pseudolymphoma, fever, skin eruption, hepatitis, and less frequently with hepatosplenomegaly.8
The differential diagnosis of multisystem illness in our patient included: drug reaction with eosinophilia and systemic symptom (DRESS) syndrome and its variants, vasculitis (Churg-Strauss syndrome), hypereosinophilic syndrome, toxic epidermal necrolysis syndrome (TENS) and Stevens-Johnson syndrome. DRESS syndrome presents as a drug rash, eosinophilia, and systemic symptoms. Churg-Strauss syndrome is a medium and small vessel autoimmune vasculitis, which leads to necrosis, and mainly involves the blood vessels of the lungs, gastrointestinal system, and peripheral nerves, though it can also affect the heart, skin, and kidneys. Hypereosinophilic syndrome is characterized by a persistently elevated eosinophil count (≥1,500 eosinophils/mm3
) in the blood for at least six months without any recognizable cause. TENS and Stevens-Johnson syndrome are characterized by diffuse erythematous or purpuric macules with involvement of more than 30% of the body surface area with epidermal necrosis with mucosal membrane involvement.
DHS is a systemic hypersensitivity response to the drug. The incidence of DHS ranges from 0.5% to 3%, and the median latency before symptom onset can be as little as 2 to 6 hours in previously sensitized patients, to as late as 6 months.9
The mechanism of DHS has not been clearly defined.9
However, a few mechanisms have been proposed, for example, DHS might be a combination of type I, type IV, and perhaps type III Gel and Coombs hypersensitivity reactions,10
or alternately, it could be a modified form of graft-versus-host disease mediated by activated T-lymphocytes.10
It is worth noting that although dapsone hepatotoxicity is a dose-dependent effect, DHS is not.10
The classic triad of DHS consists of fever, eruption, and internal organ involvement, although hepatitis, exfoliative dermatitis, lymphadenopathy, and hemolytic anemia might be observed in varying combinations and sequences.11
In addition, cholangitis has also been described as a component of DHS.11
Cutaneous lesions can range from erythematous papules, as in our patient, to plaques, pustules, and eczematous lesions. Some patients may also develop severe dermatitis and complications, such as Stevens-Johnson syndrome or toxic epidermal necrolysis.12
However, the severity of cutaneous changes is not correlated with the severity or extent of internal organ involvement.12
The histologic findings of the cervical lymph node were compatible with angioimmunoblastic T-cell lymphoma, and without clinical information, it is difficult to exclude this possibility. However, a diagnosis of dapsone-associated lymphadenopathy was made because of a definite medication history capable of causing a systemic hypersensitivity reaction, and because the lymphadenopathy occurred only after the systemic hypersensitivity reaction. Moreover, both TCR-γ and IgH gene rearrangement studies showed polyclonality and infiltrating atypical T-cells and no aberrant expression of BCL-6 or CD10. For polymerase chain reaction (PCR) amplification of the TCR-γ locus, DNA was prepared by standard proteinase K digestion and phenol/chloroform extraction. PCR followed by single-stranded conformational polymorphism analysis were performed.13
Thus, in view of the clinical and pathologic characteristics, we concluded that the manifestations were compatible with DHS. Furthermore, we presumed that the hepatitis with hepatosplenomegaly was due to a reactive change induced by DHS rather than lymphomatous involvement, and the lymphadenopathy was actually a pseudolymphoma rather than true angioimmunoblastic T-cell lymphoma (AITL), which is commonly encountered in the seventh decade of life.14
In fact, the findings of a transjugular liver biopsy were compatible with drug-induced hepatitis.
The pathologic findings of the liver biopsy were granulomatous inflammation, which is observed in a large number of drug-associated injury cases.15
In the case described here, had we adopted a combination chemotherapy, such as cyclophosphamide, adriamycin, vincristine and prednisolone (CHOP) for AITL, the unnecessary treatment may have caused further hepatic impairment.
To our knowledge, this is the first report of dapsone-induced lymphadenopathy mimicking AITL. Our experience of this case cautions physicians that lymph node biopsy results suggestive of lymphoma in the situation of drug-induced systemic hypersensitivity reaction should be an interpretation of the biopsy before deciding on the optimal treatment.